Hepatic dysfunction in patients receiving intravenous amiodarone

Ali Hashmi, Nicole R. Keswani, Sharon Kim, David Y. Graham

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Objectives Amiodarone is a commonly used antiarrhythmic drug. Hepatotoxicity following chronic oral administration occurs in 1% to 3% of patients. Hepatotoxicity following intravenous (IV) administration is infrequent but may be associated with dramatic increases in serum transaminases. We describe the incidence of liver toxicity among patients receiving IV amiodarone during a 5-year period. Methods This was a single-center retrospective review of patients receiving IV amiodarone for any cause. The outcome measures were development of elevated serum transaminases and the relation of transaminitis to all-cause 30-day mortality. Results A total of 1510 patients received amiodarone intravenously between 2005 and 2011; 77 (5%) developed elevated liver enzymes. Enzyme elevation was divided into mild (100-300 IU/L), moderate (300-1000 IU/L), and severe (>1000 IU/L). The median alanine aminotransferase was 189 (37-10,006) IU/L and aspartate aminotransferase was 253 (84-12,005) IU/L. The 30-day mortality among those with transaminitis was 22%; however, no patient died of amiodarone-related liver disease. Conclusions Amiodarone can cause severe elevation in liver enzymes. The incidence of severe transaminitis is low; deaths following IV amiodarone are rarely caused by drug-induced liver failure.

Original languageEnglish (US)
Pages (from-to)83-86
Number of pages4
JournalSouthern Medical Journal
Volume109
Issue number2
DOIs
StatePublished - Feb 1 2016
Externally publishedYes

Fingerprint

Amiodarone
Liver
Transaminases
Enzymes
Mortality
Anti-Arrhythmia Agents
Incidence
Liver Failure
Aspartate Aminotransferases
Serum
Alanine Transaminase
Aspartic Acid
Intravenous Administration
Oral Administration
Liver Diseases
Outcome Assessment (Health Care)
Pharmaceutical Preparations

Keywords

  • amiodarone
  • arrhythmia
  • atrial fibrillation
  • hepatotoxicity
  • intravenous
  • mortality
  • polysorbate 80

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Hepatic dysfunction in patients receiving intravenous amiodarone. / Hashmi, Ali; Keswani, Nicole R.; Kim, Sharon; Graham, David Y.

In: Southern Medical Journal, Vol. 109, No. 2, 01.02.2016, p. 83-86.

Research output: Contribution to journalArticle

Hashmi, Ali ; Keswani, Nicole R. ; Kim, Sharon ; Graham, David Y. / Hepatic dysfunction in patients receiving intravenous amiodarone. In: Southern Medical Journal. 2016 ; Vol. 109, No. 2. pp. 83-86.
@article{282f652d15ed4049ae114a515d8fbb73,
title = "Hepatic dysfunction in patients receiving intravenous amiodarone",
abstract = "Objectives Amiodarone is a commonly used antiarrhythmic drug. Hepatotoxicity following chronic oral administration occurs in 1{\%} to 3{\%} of patients. Hepatotoxicity following intravenous (IV) administration is infrequent but may be associated with dramatic increases in serum transaminases. We describe the incidence of liver toxicity among patients receiving IV amiodarone during a 5-year period. Methods This was a single-center retrospective review of patients receiving IV amiodarone for any cause. The outcome measures were development of elevated serum transaminases and the relation of transaminitis to all-cause 30-day mortality. Results A total of 1510 patients received amiodarone intravenously between 2005 and 2011; 77 (5{\%}) developed elevated liver enzymes. Enzyme elevation was divided into mild (100-300 IU/L), moderate (300-1000 IU/L), and severe (>1000 IU/L). The median alanine aminotransferase was 189 (37-10,006) IU/L and aspartate aminotransferase was 253 (84-12,005) IU/L. The 30-day mortality among those with transaminitis was 22{\%}; however, no patient died of amiodarone-related liver disease. Conclusions Amiodarone can cause severe elevation in liver enzymes. The incidence of severe transaminitis is low; deaths following IV amiodarone are rarely caused by drug-induced liver failure.",
keywords = "amiodarone, arrhythmia, atrial fibrillation, hepatotoxicity, intravenous, mortality, polysorbate 80",
author = "Ali Hashmi and Keswani, {Nicole R.} and Sharon Kim and Graham, {David Y.}",
year = "2016",
month = "2",
day = "1",
doi = "10.14423/SMJ.0000000000000413",
language = "English (US)",
volume = "109",
pages = "83--86",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Hepatic dysfunction in patients receiving intravenous amiodarone

AU - Hashmi, Ali

AU - Keswani, Nicole R.

AU - Kim, Sharon

AU - Graham, David Y.

PY - 2016/2/1

Y1 - 2016/2/1

N2 - Objectives Amiodarone is a commonly used antiarrhythmic drug. Hepatotoxicity following chronic oral administration occurs in 1% to 3% of patients. Hepatotoxicity following intravenous (IV) administration is infrequent but may be associated with dramatic increases in serum transaminases. We describe the incidence of liver toxicity among patients receiving IV amiodarone during a 5-year period. Methods This was a single-center retrospective review of patients receiving IV amiodarone for any cause. The outcome measures were development of elevated serum transaminases and the relation of transaminitis to all-cause 30-day mortality. Results A total of 1510 patients received amiodarone intravenously between 2005 and 2011; 77 (5%) developed elevated liver enzymes. Enzyme elevation was divided into mild (100-300 IU/L), moderate (300-1000 IU/L), and severe (>1000 IU/L). The median alanine aminotransferase was 189 (37-10,006) IU/L and aspartate aminotransferase was 253 (84-12,005) IU/L. The 30-day mortality among those with transaminitis was 22%; however, no patient died of amiodarone-related liver disease. Conclusions Amiodarone can cause severe elevation in liver enzymes. The incidence of severe transaminitis is low; deaths following IV amiodarone are rarely caused by drug-induced liver failure.

AB - Objectives Amiodarone is a commonly used antiarrhythmic drug. Hepatotoxicity following chronic oral administration occurs in 1% to 3% of patients. Hepatotoxicity following intravenous (IV) administration is infrequent but may be associated with dramatic increases in serum transaminases. We describe the incidence of liver toxicity among patients receiving IV amiodarone during a 5-year period. Methods This was a single-center retrospective review of patients receiving IV amiodarone for any cause. The outcome measures were development of elevated serum transaminases and the relation of transaminitis to all-cause 30-day mortality. Results A total of 1510 patients received amiodarone intravenously between 2005 and 2011; 77 (5%) developed elevated liver enzymes. Enzyme elevation was divided into mild (100-300 IU/L), moderate (300-1000 IU/L), and severe (>1000 IU/L). The median alanine aminotransferase was 189 (37-10,006) IU/L and aspartate aminotransferase was 253 (84-12,005) IU/L. The 30-day mortality among those with transaminitis was 22%; however, no patient died of amiodarone-related liver disease. Conclusions Amiodarone can cause severe elevation in liver enzymes. The incidence of severe transaminitis is low; deaths following IV amiodarone are rarely caused by drug-induced liver failure.

KW - amiodarone

KW - arrhythmia

KW - atrial fibrillation

KW - hepatotoxicity

KW - intravenous

KW - mortality

KW - polysorbate 80

UR - http://www.scopus.com/inward/record.url?scp=84957685291&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84957685291&partnerID=8YFLogxK

U2 - 10.14423/SMJ.0000000000000413

DO - 10.14423/SMJ.0000000000000413

M3 - Article

VL - 109

SP - 83

EP - 86

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 2

ER -